Hail, Billings
- When
- June 11, 9:50 PM MST to 9:55 PM MST
- Where
- Billings County, 0.69 mi N of Fairfield
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 47.190, -103.220
A surface low deepened over southeast Montana into northeast Wyoming as a warm front lifted into the area where strong instability and enhanced deep layer shear were noted. Sub-severe storms developed over the area, with reported hail the size of a nickel or less.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A surface low deepened over southeast Montana into northeast Wyoming as a warm front lifted into the area where strong instability and enhanced deep layer shear were noted. Sub-severe storms developed over the area, with reported hail the size of a nickel or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 11, 7:35 PM MST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 935 PM CDT SAT JUN 11 2016 .UPDATE... Issued at 924 PM CDT Sat Jun 11 2016 Another quick update to blend to observed radar trends through 0215 UTC and the 23-01 UTC HRRR/Experimental HRRR iterations which are having a better handle on the overall convective scenario given increasing amounts of radar assimilation. Overall, anvil shielding has likely lead to sufficient inhibition to prevent the higher threats this evening from being reached. However, increasing low level warm air advection via a near 50kt low level jet will sustain convection through much of the night. Heavy rainfall may be possible especially across the northwest on the nose of the low level jet where convection may congeal. This threat is supported by PWATs climbing to near 1.75 inches. However, relatively fast storm motions will limit the flash flood threat. Regarding large hail and damaging winds, most unstable CAPE values between 2000-4000 j/kg and effective deep layer shear around 50 kts still supports the threat over the next few hours with the strengthening low level jet. That said, the trend this evening has been for the higher bound of threats to not be reached. UPDATE Issued at 659 PM CDT Sat Jun 11 2016 Quick update to issue Severe Thunderstorm Watch 247. UPDATE Issued at 627 PM CDT Sat Jun 11 2016 Quick update for observed radar trends through 2320 UTC, and the 18-22 UTC CAM suites. See SPC Mesoscale Discussion 877 for details regarding potential evolution. Overall little change from previous expectations. && .SHORT TERM...(This evening through Sunday) Issued at 219 PM CDT Sat Jun 11 2016 The focus of the short term is the potential for severe weather in western and central areas, late this afternoon into tonight. Surface low pressure roughly centered over the southeast Montana/northeast Wyoming corner will deepen through the afternoon. An attendant warm front will propagate into southwest North Dakota this afternoon. Favorable 0-6 km agl bulk shear, around 50 kts, coupled with dewpoints near 60F, in western and central areas, will aid in thunderstorm development. The 12 UTC GFS20/NAM12/Canadian have consistently painted a band of 5200 to 3500 joules of surface based CAPE in the southwest. The current SPC day 1 convective outlook highlights western and much of central areas for a slight risk for severe thunderstorms, with all of western ND highlighted for an enhanced risk. The overall timing for thunderstorm development, based on the 12-17 UTC CAM models, is late this afternoon in the southwest around 22-23 UTC, then spreading north and east into night. The main threats will be very large hail given large CAPE profiles and strong deep layer shear, damaging winds, and a few tornadoes. Supporting the possibility for tornadoes is strong 0-1 km storm relative helicity, over 200 m2/s2 for Saturday evening along the aforementioned warm front. These values increase to between to over 300 m2/s2 by 02-03 UTC. Should storms remain discrete and rooted in the boundary layer, a tornadic threat will exist. This is also supported by multiple HRRR iterations depicting large updraft helicity values possibly exceeding 100 m2/s2. Uncertainty remains within CAPPING. A 21 UTC sounding will be done to help determine the strength of the CAP, which will effect thunderstorm initiation. .LONG TERM...(Sunday night through Saturday) Issued at 219 PM CDT Sat Jun 11 2016 Thunderstorm potential on Tuesday highlights the extended forecast. The 12 UTC global suites are in agreement on a low amplitude upper level ridge across the central CONUS on Monday. Thereafter, an upper level wave from the four corners region may propagate northeast and impact the Northern Plains on Tuesday. This would represent the next best chance for thunderstorms across the area. This will have to be evaluated for severe potential over the coming days. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 924 PM CDT Sat Jun 11 2016 Scattered to numerous thunderstorms are expected in western and central North Dakota late this evening and into tonight. Some storms may be severe this evening. Periods of MVFR/IFR ceilings are possible Sunday morning. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...AYD SHORT TERM...AC LONG TERM...AYD AVIATION...AYD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 923 PM CDT SAT JUN 11 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-130230- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 923 PM CDT SAT JUN 11 2016 /823 PM MDT SAT JUN 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT IS IN WESTERN AREAS THIS EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE IN NORTHWEST NORTH DAKOTA LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST SUNDAY THROUGH FRIDAY. A FEW STORMS COULD BE STRONG TO SEVERE ACROSS CENTRAL NORTH DAKOTA SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 733 PM MDT SAT JUN 11 2016 NDZ041-044-120215- ADAMS ND-HETTINGER ND- 733 PM MDT SAT JUN 11 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HETTINGER AND WESTERN ADAMS COUNTIES UNTIL 815 PM MDT... AT 730 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF REEDER...OR 11 MILES NORTHWEST OF HETTINGER...MOVING NORTH AT 25 MPH. HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN IS ALSO EXPECTED. LOCATIONS IMPACTED INCLUDE... MOTT...REEDER...REGENT...BUCYRUS AND HAVELOCK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR SOUTHWESTERN NORTH DAKOTA. LAT...LON 4600 10294 4652 10292 4642 10227 4599 10268 TIME...MOT...LOC 0132Z 192DEG 23KT 4614 10277 CJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 13 S GOLVA 46.55N 103.99W
06/11/2016 E50 MPH GOLDEN VALLEY ND PUBLIC
&&
MMATHEWSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
935 PM MDT SAT JUN 11 2016
NDZ032-120400-
BILLINGS ND-
935 PM MDT SAT JUN 11 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BILLINGS COUNTY
UNTIL 1000 PM MDT...
AT 934 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MEDORA...OR 24 MILES EAST OF BEACH...MOVING NORTH AT 50 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MEDORA AND FAIRFIELD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR
NORTHWESTERN AND SOUTHWESTERN NORTH DAKOTA.
LAT...LON 4733 10352 4733 10321 4732 10312 4681 10337
4685 10361 4689 10361
TIME...MOT...LOC 0334Z 193DEG 43KT 4691 10348
SAVADELSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1110 PM CDT SAT JUN 11 2016 NDZ003-004-010>012-120445- MCHENRY ND-WARD ND-RENVILLE ND-MOUNTRAIL ND-BOTTINEAU ND- 1110 PM CDT SAT JUN 11 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MOUNTRAIL...RENVILLE...WEST CENTRAL MCHENRY...CENTRAL WARD AND SOUTHWESTERN BOTTINEAU COUNTIES UNTIL 1145 PM CDT... AT 1107 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF DONNYBROOK TO 8 MILES SOUTHWEST OF SAWYER. MOVEMENT WAS NORTH AT 45 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MINOT...MOHALL...BURLINGTON...BERTHOLD...GLENBURN...SAWYER... LANSFORD...GRANVILLE...DES LACS...FOXHOLM AND...DEERING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTHWESTERN NORTH DAKOTA. LAT...LON 4894 10186 4833 10073 4789 10111 4846 10217 TIME...MOT...LOC 0407Z 201DEG 39KT 4842 10196 4800 10116 SAVADEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 PM CDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM HAIL 1 S MINOT 48.22N 101.30W
06/11/2016 E0.50 INCH WARD ND PUBLIC
PASSED ON VIA SOCIAL MEDIA
&&
MMATHEWSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1040 PM MDT SAT JUN 11 2016 NDZ017-018-032-120530- MCKENZIE ND-BILLINGS ND-DUNN ND- 1040 PM MDT SAT JUN 11 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BILLINGS...WEST CENTRAL DUNN AND SOUTH CENTRAL MCKENZIE COUNTIES UNTIL 1130 PM MDT... AT 1039 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SOUTH FAIRFIELD...OR 28 MILES SOUTHWEST OF KILLDEER...MOVING NORTH AT 45 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRASSY BUTTE...SOUTH FAIRFIELD...FAIRFIELD AND OAKDALE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR NORTHWESTERN AND SOUTHWESTERN NORTH DAKOTA. LAT...LON 4758 10321 4748 10284 4704 10318 4710 10342 TIME...MOT...LOC 0439Z 202DEG 40KT 4715 10326 SAVADEL
The Bismarck radar (KBIS), 192 km away, was scanning. The volume nearest the first event began at 04:49 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643195, 643196, 643197.